I have found that due to the nature of this subject, few people are willing to talk about it or address it as an issue. Many people tend to view sex as a sensitive subject any way, however, this does lead to a complete lack of information as well as misinformation being spread which should be avoided.
Schizoaffective disorder and the medication used to treat the disorder are capable of causing issues with sexual functioning and sex itself. However, it can be hard to tell whether the individual is experiencing these problems because of the disorder or the medication itself. They both have the potential to cause the same issues. These issues will affect and occur in men and women slightly differently due to physical anatomy, it is merely the same problems presenting themselves differently when applied to different genitalia.
As schizoaffective disorder can cause people to experience a number of different mental states, this will also result in a difference in symptoms and how those symptoms affect that individual.
An individual may engage in risky sexual behaviour whilst manic. There is also the possibility for the individual to experience a symptom known as hypersexuality when they are in a manic state. Hypersexuality is the increased need and sometimes pressure for sexual gratification that can occur during an episode of mania. However, this can cause a vast range of problems, not just the act of engaging in sexual acts excessively. It can lead to extremely distressing and inappropriate sexual thoughts, as well as impulsive sexual behaviour. Hypersexuality does not affect every individual who experiences mania, and it can occur in a variation of severity.
Depression and the negative symptoms of schizophrenia will affect sex quite differently to mania. Those who experience depression will know that the fatigue it brings with it can be debilitating, depression and the negative symptoms of schizophrenia can also take away the pleasure from things that you once enjoyed. An individual who is depressed or currently experiencing the negative symptoms of schizophrenia may find that their libido has decreased significantly, and that they simply have no desire to engage in sexual activity. The individual experiencing these states may also find that they are experiencing orgasm dysfunction, meaning that they find it difficult to achieve an orgasm, the orgasm is of lower quality, or that they cannot orgasm at all; even with more than adequate stimulation.
When an individual is within the midst of a severe psychotic, manic, depressed or mixed episode, they may find that they are sexually uninhibited or having sexual urges which are completely out of character; this may also lead to engaging in inappropriate sexual behaviour.
The Effects of Medication in Sex
Anti-psychotic medication is used to treat schizophrenia and schizo-spectrum disorders, including schizoaffective disorder. Anti-psychotic medication can cause a vast range of side effects, including some that may affect your sexual life and sexual function. However, it is important to note that medication will affect each person differently, and some individuals may experience no side effects, whereas others may experience a large amount of side effects. If you are experiencing side effects, be sure to bring these issues up during your next appointment with your doctor or psychiatrist.
The two most common side effects of medication in sex, is a decrease in your libido and the reduced ability to achieve an orgasm, which applies to both men and women. However, similarly to how schizoaffective disorder will affect sex and the sexual functioning of different genders differently, as will the medication.
The most common sexual side effect of anti-psychotic medication in men is both erection and ejaculation disturbances. This may include delayed, inhibited, or spontaneous ejaculation. Men may also experience priaprism, which is a medical condition that causes a persistent and painful erection of the penis, which lasts for several hours or more.
Women may experience orgasm dysfunction, such as the ability to achieve an orgasm, the quality of that orgasm, and anorgasmia (the persistent inability to orgasm, even with ample stimulation) due to the use of anti-psychotic medication. They may also find that they experience menstrual irregularities, dyspareunia (difficult or painful intercourse), vaginal atrophy (thinning of the vaginal walls caused by decreased oestrogen levels), as well as vaginal dryness.
With the existence of misunderstanding and the lack of information surrounding sex as a person with schizoaffective disorder will of course lead to some misconceptions. Suffering from schizoaffective disorder or using anti-psychotic medication will not necessarily ruin sex for you, you are more than likely to experience difficulties at times, but this does not mean that sex will be rendered not pleasurable. You will still be able to have sex and find it to be enjoyable, it is also very likely that any problems you do experienced can be managed or corrected in one way or another.
In short, sex as a person with schizoaffective disorder is not a whole lot different. You can expect to have some struggles and difficulties at times, though typically these can all be overcome; especially with time. Those who suffer from chronic mental illnesses do learn to adapt to their mental illnesses, meaning that they can deal with and manage different aspects of their mental illness more effectively. It is also important to note that the problems experienced by individuals with schizoaffective disorder or by those who take medication are completely normal problems, which can affect anyone; not just those with the illness or the users of anti-psychotic medication.
If you do experience any of the problems mentioned above, talk about it with your doctor or psychiatrist and they may be able to find a solution for you.